Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 243, NWS North Platte, NE

July 29, 2018Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2018, 7:52 PM CDT for Custer County, Nebraska. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2018, 7:52 PM CDT (00:52 UTC)
Expired
Jul 29, 2018, 8:45 PM CDT
In force
53 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Custer County, NE

The radar

The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 7:59 PM CDTHAIL 15 Ene Ansley, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1184 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS53 KLBF 300052
SVRLBF
NEC041-300145-
/O.NEW.KLBF.SV.W.0243.180730T0052Z-180730T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
752 PM CDT SUN JUL 29 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Custer County in central Nebraska...

* Until 845 PM CDT.

* At 751 PM CDT, a severe thunderstorm was located near Ansley, or 18
  miles east of Broken Bow, moving south at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Ansley, Mason City, Weissert, Westerville, Block Hill Basin,
  Arcadia Diversion Dam State Wildlife Management Area, Gavin Siding
  and Intersection of Highway 183 and Cumro Road.

This includes the following highways...
 Highway 183 between mile markers 73 and 103.
 Highway 2 between mile markers 292 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4105 9938 4148 9946 4150 9922 4148 9921
      4140 9921 4139 9920 4105 9921
TIME...MOT...LOC 0051Z 344DEG 21KT 4136 9929 

HAIL...1.00IN
WIND...<50MPH
 
$$

Keck
4 follow-up statements
923 
WWUS53 KLBF 300104
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
804 PM CDT SUN JUL 29 2018

NEC041-300145-
/O.CON.KLBF.SV.W.0243.000000T0000Z-180730T0145Z/
Custer NE-
804 PM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN CUSTER COUNTY...

At 803 PM CDT, a severe thunderstorm was located near Ansley, or 19
miles southeast of Broken Bow, moving south at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Ansley, Mason City, Block Hill Basin, Gavin Siding and Intersection
of Highway 183 and Cumro Road.

This includes the following highways...
 Highway 183 between mile markers 73 and 94.
 Highway 2 between mile markers 294 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

LAT...LON 4105 9938 4135 9941 4137 9921 4132 9920
      4127 9920 4126 9921 4105 9921
TIME...MOT...LOC 0103Z 349DEG 20KT 4129 9929 

HAIL...1.00IN
WIND...<50MPH
 
$$

Keck
252 
WWUS53 KLBF 300112
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
812 PM CDT SUN JUL 29 2018

NEC041-300145-
/O.CON.KLBF.SV.W.0243.000000T0000Z-180730T0145Z/
Custer NE-
812 PM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN CUSTER COUNTY...

At 812 PM CDT, a severe thunderstorm was located over Mason City, or
21 miles southeast of Broken Bow, moving south at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Mason City, Block Hill Basin and Gavin Siding. 

This includes the following highways...
 Highway 183 between mile markers 73 and 76.
 Highway 2 between mile markers 297 and 307.
 Highway 92 between mile markers 301 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

LAT...LON 4105 9938 4130 9937 4134 9920 4127 9920
      4126 9921 4105 9921
TIME...MOT...LOC 0112Z 351DEG 20KT 4125 9929 

HAIL...1.00IN
WIND...<50MPH
 
$$

Keck
364 
WWUS53 KLBF 300132
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
832 PM CDT SUN JUL 29 2018

NEC041-300145-
/O.CON.KLBF.SV.W.0243.000000T0000Z-180730T0145Z/
Custer NE-
832 PM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN CUSTER COUNTY...

At 831 PM CDT, a severe thunderstorm was located near Mason City, or
25 miles southeast of Broken Bow, moving south at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Mason City, Block Hill Basin and Gavin Siding. 

This includes the following highways...
 Highway 183 between mile markers 73 and 75.
 Highway 2 between mile markers 302 and 307.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

LAT...LON 4105 9938 4121 9937 4123 9921 4105 9921
TIME...MOT...LOC 0131Z 350DEG 20KT 4114 9928 

HAIL...1.00IN
WIND...<50MPH
 
$$

Keck
812 
WWUS53 KLBF 300139
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
839 PM CDT SUN JUL 29 2018

NEC041-300148-
/O.EXP.KLBF.SV.W.0243.000000T0000Z-180730T0145Z/
Custer NE-
839 PM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUSTER COUNTY
WILL EXPIRE AT 845 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits. Therefore, the warning will be allowed to 
expire.  However heavy rain is still possible with this thunderstorm.

LAT...LON 4105 9938 4121 9937 4123 9921 4105 9921
TIME...MOT...LOC 0138Z 344DEG 21KT 4110 9927 

$$

Keck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:29 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 29, 6:29 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
629 PM CDT Sun Jul 29 2018

.SHORT TERM...(This evening through Monday)
Issued at 234 PM CDT Sun Jul 29 2018

Winds aloft at h500mb remain strong at 50-60kt. This feature could
still produce a few strong or severe storms this afternoon and
evening despite cooler surface temperatures and less moisture. The
potential for a "high-caliber" storm producing significant severe
weather is very uncertain. This potential would appear to be
maximized across sern WY and ern Colo as suggested by SPC.

Radar continues to show an area of weak midlevel radar returns
across western Nebraska and this could be an area of frontogenesis
which could cause lapse rates to steepen. If this is true, then new
storms should form in this area this afternoon and move south or
southeast through swrn Nebraska. The Black Hills could also be a
genesis area for storms as suggested by the HRRR model and there is
a disturbance across the Northern Plains which will drop tonight.

The HRRR, HREF and RAP were the basis for likely rain chances this
afternoon and tonight. Thunderstorm activity should be winding down
by late evening with mostly isolated showers and thunderstorms after
midnight. Isolated, mostly diurnally forced, showers and
thunderstorms are in place Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 234 PM CDT Sun Jul 29 2018

After that, rain chances vanish and h700mb temperatures begin to
rise toward 15C by Friday. Winds aloft are still fairly strong
through Thursday (25-35kt at h500mb) but the models show no focus
and precipitable water falls to less than an inch perhaps
signaling the beginning of dry spell.

Moisture could increase sufficiently by Friday night for isolated
thunderstorm chances, mainly across northern Nebraska where h500mb
winds will be 25-35kts.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 622 PM CDT Sun Jul 29 2018

Showers and a few thunderstorms continue to drop southeast this
evening and forecast to exit the southwest by 10Z. Visual flight
rules will be seen across the area with clouds lowering after 04z
at the KLBF terminal as convection moves across then clouds and
ceiling lifting beyond 09Z. A concern overnight is the potential
for some patchy fog overnight, however for now went with the drier
model solution with clouds lifting by 15Z and visual flight rules
into the afternoon Monday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Keck
Hazardous weather outlook, Jul 29, 3:05 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
305 PM CDT Sun Jul 29 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-302015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
305 PM CDT Sun Jul 29 2018 /205 PM MDT Sun Jul 29 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are likely this evening with a few severe storms
producing large hail and wind damage. An isolated storm or two
could produce hail 2 inches or larger and wind gusts to 75 mph.
The area of concern for severe weather is generally along and
west of a line from Valentine to Thedford to Hayes Center. The
risk of severe weather increases west of a line from Merriman to
Hyannis to Imperial with the possibility of an isolated tornado.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Isolated thunderstorms are expected Monday. Severe weather is not
anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 10 pm CDT...9 pm MDT along
and west of a line from Valentine to Thedford to Hayes Center.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 29, 4:10 PM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
310 PM MDT SUN JUL 29 2018

NEZ094-292200-
Western Cherry NE-
310 PM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
400 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Swett, or 10 miles southwest of Martin, moving
southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Merriman and Highway 61 Crossing The Niobrara River.

This includes the following highways...
 Highway 20 between mile markers 123 and 139.
 Highway 61 between mile markers 214 and 231.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Nebraska.

LAT...LON 4299 10170 4281 10153 4272 10184 4299 10198
      4300 10171
TIME...MOT...LOC 2109Z 334DEG 27KT 4307 10188

CDC
Special weather statement, Jul 29, 4:11 PM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
411 PM CDT SUN JUL 29 2018

NEZ006-008-009-292200-
Brown NE-Rock NE-Keya Paha NE-
411 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...NORTHEASTERN
BROWN AND SOUTH CENTRAL KEYA PAHA COUNTIES UNTIL 500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springview, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Keller Park State Recreation Area, Thomas Creek State Wildlife
Management Area, Meadville, Bobcat State Wildlife Management Area and
Pine Glen State Wildlife Refuge.

This includes Highway 183 between mile markers 200 and 211.

LAT...LON 4269 9991 4280 9987 4277 9945 4257 9959
TIME...MOT...LOC 2111Z 282DEG 17KT 4275 9981

CDC
Special weather statement, Jul 29, 7:37 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
737 PM CDT SUN JUL 29 2018

NEZ038-300130-
Custer NE-
737 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CUSTER COUNTY UNTIL
830 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Weissert, or 17 miles east of Broken Bow, moving south
at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ansley, Mason City, Comstock, Weissert, Westerville, Arcadia
Diversion Dam State Wildlife Management Area and Wescott.

This includes the following highways...
 Highway 183 near mile marker 85, and between mile markers 87 and
107.
 Highway 2 between mile markers 294 and 304.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4117 9936 4152 9947 4158 9924 4153 9921
      4140 9921 4139 9920 4122 9920
TIME...MOT...LOC 0037Z 341DEG 19KT 4145 9931

Keck

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:37 PM CDTSpecial Weather StatementLBFCuster53 min
Jul 29, 8:30 PM CDTSevere Thunderstorm WarningLBFCuster11 min
Jul 29, 9:12 PM CDTSpecial Weather StatementLBFFrontier48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.